Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 263, NWS Tallahassee, FL

October 14, 2014Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 14, 2014, 1:14 AM CDT for Walton County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2014, 1:14 AM CDT (06:14 UTC)
Expired
Oct 14, 2014, 1:45 AM CDT
In force
31 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 34 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 10:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

158 
WUUS52 KTAE 140614
SVRTAE
FLC131-140645-
/O.NEW.KTAE.SV.W.0263.141014T0614Z-141014T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
114 AM CDT TUE OCT 14 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF DE FUNIAK SPRINGS...

* UNTIL 145 AM CDT

* AT 109 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  21 MILES NORTHWEST OF DE FUNIAK SPRINGS TO 29 MILES SOUTHWEST OF DE
  FUNIAK SPRINGS...OR ALONG A LINE EXTENDING FROM SVEA TO DESTIN...
  AND MOVING NORTHEAST AT 50 MPH.

  WIND GUSTS TO NEARLY 50 MPH HAVE BEEN MEASURED IN OKALOOSA COUNTY
  WITH THIS LINE OF STORMS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MOSSY HEAD...FOX HILL...PORTLAND...FREEPORT...AND EUCHEEANNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3099 8640 3100 8634 3100 8604 3071 8604
      3070 8596 3053 8600 3047 8623 3047 8633
      3045 8639 3055 8640
TIME...MOT...LOC 0612Z 243DEG 42KT 3093 8635 3042 8641

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 8:08 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Oct 13, 8:08 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
908 PM EDT Mon Oct 13 2014

...ACTIVE WEATHER EXPECTED TONIGHT THROUGH TUESDAY WITH THE
POTENTIAL FOR SEVERE STORMS AND FLASH FLOODING ACROSS PORTIONS OF
THE AREA...

.Near Term [Through Tonight]...
The forecast still looks like it is mostly on track with no
changes to the current watches or previous thinking below. One
addition is that we are more concerned for isolated tornadoes
across the Florida Panhandle given a mesoscale warm frontal
boundary stretching across the area (east wind at ECP). We have
already seen a few brief tornadoes (confirmed with dual-pol data),
but so far they have been in forested areas with no damage to
structures reported.

A strong frontal system will affect the area over the next 24 hours,
bringing with it a threat for severe storms and heavy rainfall. In
terms of severe weather, the main threat will come late tonight
through early Tuesday afternoon in the form of the squall line that
is currently back across the MS/LA area. Straight line winds will be
the main threat, but we cannot rule out a small chance of an
isolated tornado either with rather high low-level shear values in
place. SPC has the entire area outlooked in a slight risk for severe
storms. The flash flood threat will come from the potential for
training convection from south to north out ahead of the main squall
line. WPC has roughly the same area as the flash flood watch
outlooked for a moderate risk of excessive rainfall.

&&

.Aviation...
[Through 00Z Wednesday] Rain showers with isolated thunder are
already over the westernmost terminals. Overnight TS will become
more widespread as a cold front approaches from the west. MVFR
conditions are expected overnight and during the morning hours. IFR
conditions will likely be brief. A stronger line of TS will likely
develop in the morning and move through the area from west to east.
Some storms could be severe. Gusty winds are the primary threat with
these storms.

&&

.Prev Discussion [422 PM EDT]...

.Short Term [Tuesday Through Wednesday Night]...
There may be some lingering convection into early Tuesday night
across the eastern portions of the area just ahead of the front.
Otherwise, a drier and cooler airmass will be moving into the area
in the wake of the front.

.Long Term [Thursday Through Monday]...
Dry weather is expected through the period with high pressure in
the wake of the strong cold front on Tuesday. Temperatures will
be within a few degrees of average for this time of year.

.Marine...
Winds and seas will continue to increase in response to a sharp
pressure difference between the approaching low pressure from the
west and high pressure over the western Atlantic. Winds and seas
should fall below advisory levels Tuesday evening as the pressure
pattern becomes weak behind the departing low.

.Fire Weather...
Widespread showers and thunderstorms are expected on Tuesday with
drying conditions for Wednesday. Red flag conditions are not
expected at least through the remainder of the week.

.Hydrology...
Rainfall amounts of 2 to 4 inches with localized amounts in excess
of 6 inches in a short period of time are possible across the flash
flood watch area through Tuesday afternoon. Elsewhere, around 1 to
2 inches of rain is expected. River levels are starting out
fairly low, so even though some decent rises are expected across
the western basins, main stem river flooding is not expected at
this time.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   73  82  58  80  50 /  70 100  50   0   0
Panama City   75  81  60  79  57 / 100 100  10   0   0
Dothan        70  80  53  78  51 / 100 100  10   0   0
Albany        72  80  57  78  52 /  60 100  40  10   0
Valdosta      71  82  61  79  51 /  30 100  70  10  10
Cross City    71  84  68  81  52 /  30  80  70  10  10
Apalachicola  76  82  62  79  57 /  90 100  30   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Tuesday afternoon for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland Walton-
     Jackson-Liberty-South Walton-Washington.

     High Rip Current Risk through Tuesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Tuesday afternoon for Clay-Decatur-
     Early-Miller-Seminole.

AL...Flash Flood Watch through Tuesday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 8 PM EDT Tuesday for Apalachee Bay-
     Coastal waters From Ochlockonee River to Apalachicola FL
     out to 20 NM-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM-Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...DVD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...MCDERMOTT
MARINE...HARRIGAN
FIRE WEATHER...DVD
HYDROLOGY...DVD

In the hours before

Local storm report, Oct 13, 7:36 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TORNADO          4 NNE HAYS PLACE        29.89N 84.91W
10/13/2014                   FRANKLIN           FL   NWS EMPLOYEE

            TORNADIC DEBRIS SIGNATURE SEEN ON DUAL POL RADAR FROM TLH
            AT THIS LOCATION

&&

DVD
Local storm report, Oct 13, 7:56 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
856 PM EDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          4 E SUMATRA             30.01N 84.91W
10/13/2014                   LIBERTY            FL   NWS EMPLOYEE

            ANOTHER TORNADIC DEBRIS SIGNATURE SEEN ON TLH DUAL POL
            DATA AT THIS LOCATION. LIKELY A SEPARATE TORNADO

&&

DVD
Local storm report, Oct 13, 9:26 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 PM EDT MON OCT 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TORNADO          2 N SUMATRA             30.05N 84.98W
10/13/2014                   LIBERTY            FL   EMERGENCY MNGR

            TORNADIC DEBRIS SIGNATURE SEEN ON THE TLH DUAL POL DATA
            AT THIS LOCATION. EMERGENCY MANAGER FORWARDED A REPORT OF
            TREES DOWN AS WELL. LIKELY TORNADO.

&&

08-LAMERS
Local storm report, Oct 13, 11:37 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1237 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TORNADO          SUMATRA                 30.02N 84.98W
10/13/2014                   LIBERTY            FL   BROADCAST MEDIA

            TREES DOWN AND A ROOF BLOWN OFF A SHED IN THE VICINITY OF
            SUMATRA. EXACT LOCATION UNKNOWN. RELAYED BY WMBB-TV
            METEOROLOGIST.

&&

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:27 PM CDTTornado WarningTAEFranklin, Liberty33 min
Oct 13, 7:41 PM CDTSpecial Marine WarningTAE34 min
Oct 13, 8:27 PM CDTSpecial Marine WarningTAE2 hr
Oct 13, 8:53 PM CDTTornado WarningTAEFranklin, Liberty25 min
Oct 13, 9:26 PM CDTTornado WarningTAEFranklin, Liberty34 min
Oct 13, 9:57 PM CDTTornado WarningTAELiberty30 min
Oct 13, 10:12 PM CDTSpecial Marine WarningTAE63 min
Oct 14, 12:24 AM CDTSpecial Marine WarningTAE36 min
Oct 14, 1:19 AM CDTSpecial Marine WarningTAE101 min
Oct 14, 1:41 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton49 min
Oct 14, 1:57 AM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington48 min
Oct 14, 2:18 AM CDTSevere Thunderstorm WarningTAEBay27 min
Oct 14, 2:21 AM CDTFlash Flood WarningTAEHolmes, Jackson, Walton, Washington3 hr
Oct 14, 2:45 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington30 min
Oct 14, 2:54 AM CDTSpecial Marine WarningTAE2 hr
Oct 14, 3:03 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf42 min
Oct 14, 3:34 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty41 min
Oct 14, 3:55 AM CDTSpecial Marine WarningTAE2 hr
Oct 14, 5:05 AM CDTSpecial Marine WarningTAE115 min
Oct 14, 5:29 AM CDTSevere Thunderstorm WarningTAEWalton46 min
Oct 14, 5:37 AM CDTSevere Thunderstorm WarningTAEJefferson, Wakulla23 min
Oct 14, 6:20 AM CDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington55 min
Oct 14, 7:15 AM CDTSpecial Marine WarningTAE2 hr
Oct 14, 7:29 AM CDTTornado WarningTAEFranklin31 min
Oct 14, 7:57 AM CDTTornado WarningTAEFranklin, Liberty, Wakulla13 min
Oct 14, 8:26 AM CDTFlash Flood WarningTAEGadsden, Leon3 hr
Oct 14, 8:47 AM CDTFlash Flood WarningTAELeon3 hr
Oct 14, 9:05 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla40 min
Oct 14, 9:07 AM CDTTornado WarningTAELeon23 min
Oct 14, 9:17 AM CDTSpecial Marine WarningTAE118 min
Oct 14, 9:44 AM CDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla46 min
Oct 14, 10:21 AM CDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Wakulla39 min
Oct 14, 10:44 AM CDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla61 min
Oct 14, 11:02 AM CDTSpecial Marine WarningTAE118 min
Oct 14, 11:19 AM CDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.